Idaho, 2011

Damaging Winds in Idaho, July 7, 2011

July 7, 2011 · NWS BOI · 2 events in 2 counties and zones

Severe thunderstorms developed over parts of the Treasure Valley in Southwest Idaho on the 7th causing damage to trees and property to locations in Meridian and Boise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms developed over parts of the Treasure Valley in Southwest Idaho on the 7th causing damage to trees and property to locations in Meridian and Boise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 1:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
255 PM MDT THU JUL 7 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY...AHEAD OF THE MAIN COLD
FRONT...SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND LIGHT
RAINFALL EXTENDED FROM EASTERN BAKER COUNTY THROUGH MALHEUR COUNTY
AT 230 PM. THE NORTHERNMOST WERE IN THE MOST FAVORABLE ENVIRONMENT
AND A NEAR SEVERE CELL CROSSED BAKER CITY AND FLAGSTAFF HILL
130-200 PM MDT. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE
LOWER TREASURE VALLEY OF IDAHO BY AROUND 315 PM AROUND BOISE 430
OR SO AND THE LONG VALLEY AROUND 5 PM. GUSTY WINDS GENERALLY 30-45
MPH BUT LOCALLY STRONGER...AND BLOWING DUST WITH LOW VISIBILITIES
ARE EXPECTED AS THE STORMS MOVE THROUGH. NEAR THE SLIGHT RISK
AREA AT FLAGSTAFF HILL NEAR BAKER CITY WINDS GUSTED TO 57 MPH. THE
COLD FRONT WILL PUSH FROM CENTRAL OREGON AT 2 PM THROUGH SW IDAHO
THIS EVENING. A COOL UPPER TROUGH HAS PUSHED INTO THE CASCADES AND
SHUNTED THE COLD FRONT INTO CENTRAL OREGON AND ISOLATED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE TROUGH. TEMPERATURES WILL
COOL THROUGH FRIDAY NIGHT THEN REBOUND SATURDAY AFTER THE UPPER
TROUGH EXITS THE REGION. SURFACE PRESSURE GRADIENT AND AFTERNOON
MIXING WILL KEEP NW WINDS GOING WITH BREEZY CONDITIONS BEHIND THE
FRONT FOR A FEW HOURS...AND AGAIN FRIDAY AFTERNOON EAST OF BOISE.
SATURDAY HIGH TEMPERATURES WILL REBOUND/RISE AROUND 7F TO A FEW
DEGREES BELOW NORMAL AND WINDS WILL RETURN TO LIGHT.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...A WESTERLY FLOW OF
DRY AIR WILL BE OVER THE REGION THROUGH SUNDAY WITH 5H HEIGHTS
SUPPORTING HIGH TEMPERATURES CLOSE TO NORMAL WHICH RANGE FROM THE
UPPER 70S AND 80S IN THE MOUNTAINS TO NEAR 90 IN THE SNAKE VALLEY.
MEANWHILE...AN INTENSE RIDGE OF HIGH PRESSURE ALOFT CONTINUES TO
BAKE THE AREA FROM TEXAS EAST TO THE CAROLINAS. THIS PATTERN
BASICALLY KEEPS THE FOUR CORNERS HIGH OUT OF ITS NORMAL JULY
POSITION. THE REAL INTERESTING PART OF THE FORECAST COMES NEXT WEEK
WITH OPERATIONAL MODELS IN GOOD AGREEMENT SHOWING AN ANOMALOUS
TROUGH AND EVENTUALLY A CLOSED LOW OVER THE PACIFIC NORTHWEST. BY
THE MIDDLE OF NEXT WEEK BOTH MODELS INDICATE THE LOW WILL MAKE SOME
EASTWARD PROGRESS INLAND TOWARD OUR AREA...BUT THERE IS DEPTH
DIFFERENCES TO THE ASSOCIATED TROUGH. AT THE SAME TIME...TREMENDOUS
HEAT CONTINUES TO BUILD OVER THE MIDWEST AND SOUTH AS THE OVERALL
CONUS PATTERN CONTINUES TO AMPLIFY. HARD TO BELIEVE IN THE MIDDLE OF
JULY BUT THIS PATTERN TRANSLATES TO COOLER AND BELOW NORMAL
TEMPERATURES FOR OUR FORECAST AREA. WITH THE LONG WAVE TROUGH
POSITIONED ALONG THE WEST COAST...EVEN MUCH BELOW NORMAL READINGS
ARE LIKELY WEST OF THE CASCADES AS FAR SOUTH AS SAN FRANCISCO. WE
HAVE OPTED TO LOWER MAX TEMPERATURES NEXT WEEK BELOW NUMERICAL
GUIDANCE BASED ON THE ABOVE MENTIONED PATTERN AND THIS IS CONSISTENT
WITH THE LATEST CLIMATE PREDICTION CENTER FORECAST OF BELOW NORMAL
TEMPERATURES THROUGH MID JULY FOR OUR REGION. WHILE REMAINING MOSTLY
DRY THROUGH THE PERIOD...THERE IS THE POSSIBILITY OF DIURNAL
CONVECTION EACH DAY FAVORING HIGHER TERRAIN.

&&

.AVIATION...MOSTLY VFR BUT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THIS EVENING ALONG AND AHEAD OF EASTWARD
MOVING COLD FRONT. LOCAL MVFR CEILINGS IN HEAVIER SHOWERS WITH GUSTY
WINDS 35 TO 45 KNOTS...HAIL AND BRIEF HEAVY RAIN. CLEARING ALL AREAS
BEHIND COLD FRONT AFTER 03Z IN OREGON AND BETWEEN 06Z AND 09Z IN
IDAHO. WEST TO NORTHWEST SURFACE WINDS 10 TO 15 KNOTS EXCEPT GUSTY
NEAR THUNDERSTORMS. MODERATE WEST WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....GS/CB
AVIATION.....GS
Hazardous weather outlook, Jul 7, 4:43 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
543 AM MDT THU JUL 7 2011

IDZ011-033-ORZ062-081145-
WEST CENTRAL MOUNTAINS-UPPER WEISER RIVER-BAKER COUNTY-
543 AM MDT THU JUL 7 2011 /443 AM PDT THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...POSSIBLE SMALL HAIL AND STRONG WINDS CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

IDZ012>016-028>030-ORZ061-063-064-081145-
LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
543 AM MDT THU JUL 7 2011 /443 AM PDT THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 7, 1:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
213 PM MDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TSTM WND GST     FLAGSTAFF HILL          44.81N 117.73W
07/07/2011  E57.00 MPH       BAKER              OR   MESONET

            THUNDERSTORM WIND GUST MAXIMUM IN THE HOUR ENDING AT
            155PM. TIME ESTIMATED FROM RADAR. ABUNDANT LIGHTNING IN
            THE AREA.

&&

VMILLS
Special weather statement, Jul 7, 2:04 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
304 PM MDT THU JUL 7 2011

IDZ012-029-ORZ063-072145-
OWYHEE ID-MALHEUR OR-
304 PM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
  AND NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 345 PM MDT.

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF REYNOLDS...MOVING EAST AT
25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ROCKVILLE...ROCKVILLE SCHOOL AND MAFLOY RANCH AROUND 305 PM MDT...
  ELEPHANT BUTTE AROUND 330 PM MDT.

LAT...LON 4349 11680 4329 11658 4322 11708 4339 11715
TIME...MOT...LOC 2104Z 255DEG 20KT 4333 11700
Local storm report, Jul 7, 2:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
336 PM MDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND GST     ROME                    42.83N 117.62W
07/07/2011  M48.00 MPH       MALHEUR            OR   AWOS

            OUTFLOW WINDS FROM THE SW 230 DEGREES.

&&

VMILLS
Special weather statement, Jul 7, 2:36 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
336 PM MDT THU JUL 7 2011

IDZ012-029-072200-
CANYON ID-OWYHEE ID-
336 PM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CANYON COUNTY IN SOUTHWEST IDAHO...
  AND NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 400 PM MDT.

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF MELBA...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
BLOWING DUST WILL REDUCE VISIBILITIES.

THE THUNDERSTORM WILL BE NEAR...
  ELEPHANT BUTTE AROUND 335 PM MDT...
  GIVENS HOT SPRINGS AROUND 340 PM MDT...
  WALTERS FERRY AROUND 350 PM MDT...
  MELBA AROUND 355 PM MDT.

LAT...LON 4358 11652 4334 11651 4327 11684 4349 11692
TIME...MOT...LOC 2134Z 255DEG 23KT 4338 11674
Special weather statement, Jul 7, 2:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
354 PM MDT THU JUL 7 2011

IDZ012-014-072215-
CANYON ID-ADA ID-
354 PM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ADA COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHEASTERN CANYON COUNTY IN SOUTHWEST IDAHO...

UNTIL 415 PM MDT.

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MELBA...MOVING EAST AT 40 MPH.

OUTFLOW OUT OF A STRONG THUNDERSTORM WILL PRODUCE WIND GUSTS UP TO
50 MPH. BLOWING DUST WILL ACCOMPANY THE OUTFLOW REDUCING
VISIBILITIES.

THE THUNDERSTORM WILL BE NEAR...
  MELBA AND NAMPA AROUND 350 PM MDT...
  INITIAL POINT AROUND 355 PM MDT...
  KUNA AROUND 400 PM MDT...
  MERIDIAN AROUND 405 PM MDT...
  EAGLE AROUND 410 PM MDT...
  BLACKS CREEK RESERVOIR...BOISE...LUCKY PEAK DAM AND GARDEN CITY
    AROUND 415 PM MDT.

LAT...LON 4374 11620 4345 11598 4334 11652 4364 11666
TIME...MOT...LOC 2151Z 252DEG 33KT 4344 11651
Local storm report, Jul 7, 2:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
355 PM MDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 SE GIVENS HOT SPRINGS 43.42N 116.71W
07/07/2011  E50 MPH          OWYHEE             ID   TRAINED SPOTTER

&&

CBAXTER

The radar

The Boise radar (KCBX), 30 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
July 7, 3:00 PM MST to 3:30 PM MST
Where
Canyon County, 2 mi SW of Nampa to 2 mi E of Nampa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.559, -116.598

Several reports of downed trees and fences and damage to homes were received from local media.

Thunderstorm Wind, Ada

When
July 7, 3:30 PM MST to 4:00 PM MST
Where
Ada County, 5 mi SW of Meridian to 2 mi E of Boise
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.569, -116.451

Several reports of downed trees and fences and damage to homes were received from local media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331155, 331154.